Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 13, NWS Louisville, KY
NWS Louisville, KY issued this areal flood warning at Mar 1, 2021, 12:01 AM CST for 7 counties in Kentucky. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 12:01 AM CST (06:01 UTC)
- Expired
- Mar 1, 2021, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY
The radar
The Louisville radar (KLVX), 132 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted.
744
WGUS43 KLMK 010601
FLWLMK
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Louisville KY
1201 AM CST Mon Mar 1 2021
KYC001-045-053-057-169-171-207-011500-
/O.NEW.KLMK.FA.W.0013.210301T0601Z-210301T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair KY-Casey KY-Clinton KY-Cumberland KY-Metcalfe KY-Monroe KY-
Russell KY-
1201 AM CST Mon Mar 1 2021 /101 AM EST Mon Mar 1 2021/
The National Weather Service in Louisville has issued a
* Flood Warning for...
Southern Casey County in central Kentucky...
Adair County in south central Kentucky...
Clinton County in south central Kentucky...
Cumberland County in south central Kentucky...
Metcalfe County in south central Kentucky...
Monroe County in south central Kentucky...
Russell County in south central Kentucky...
* Until 900 AM CST Monday /1000 AM EST Monday/.
* At 1201 AM CST /101 AM EST/, Doppler radar indicated light to
moderate rain. Flooding is already occurring in the warned area.
Between 1 and 2 inches of rain have fallen.
* Significant areal flooding is likely to continue in some areas
overnight, especially known low water crossings and flood-prone
locations.
Some locations that will experience flooding include...
Columbia, Tompkinsville, Albany, Jamestown, Edmonton, Burkesville,
Leslie, Russell Springs, Gamaliel and Fountain Run.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely and have them relay your report to the National
Weather Service in Louisville.
&&
LAT...LON 3685 8574 3707 8576 3715 8542 3731 8517
3720 8485 3727 8472 3711 8490 3704 8491
3701 8486 3700 8484 3695 8491 3696 8495
3692 8496 3686 8506 3675 8500 3670 8502
3661 8499 3661 8498 3663 8597 3672 8598
$$
EBWWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 11:47 PM CST, 14 minutes earlier.
Area forecast discussion, Feb 28, 11:47 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1247 AM EST Mon Mar 1 2021
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1034 PM EST Sun Feb 28 2021
The threat of severe weather has ended. Light to moderate rain will
continue into the pre-dawn hours and may prolong flooding in the
Flood Watch area. Did shave a few counties off of the northwest
corner of the watch where little if any flooding has been reported
recently and only light rain is expected from here on out. Thanks to
PAH for collaboration.
Issued at 713 PM EST Sun Feb 28 2021
Widespread showers and embedded thunder will continue through the
evening ahead of an advancing cold front. Instability has waned and
should continue to decrease with weak low and mid level lapse rates.
Still, some stronger gusts have managed to make it to the surface in
the past hour in southwest Indiana and northwest Kentucky. Spoke
with SPC and decided to hang on to the Tornado Watch in the Bowling
Green area just a bit longer as the current convection moves
through, but the watch will probably be dropped in the next hour or
two.
&&
.Short Term...(This evening through Monday)
Issued at 320 PM EST Sun Feb 28 2021
It's been an active weather day across the Ohio Valley as we have
seen training showers and thunderstorms drop significant rainfall
amounts in a short period of time, leading to flooding issues across
the Commonwealth. Kentucky Mesonet shows 24 hour rainfall amounts
are around 2-3 inches, with some locally higher amounts. Sfc
analysis places our CWA within the warm sector of the sfc low
(located over Green Bay), with the warm front situated to our north,
and the cold front trailing through IL and SE MO. Temps have surged
to the 60s and 70s, and even dewpoints in the low 60s.
The current environment remains supportive for heavy rain and
potentially strong storms for this afternoon. The core of the LLJ
is working off to our east this afternoon, where 850mb winds are
around 55kts. Over our CWA, still expect to see 35-45kt winds as the
tail end of the jet pushes east. At the sfc, historic PWATs for late
Feb are in the 1.5-1.6" range, and with model soundings showing a
tall and skinny CAPE profile and a deep warm cloud layer, efficient
rain-producing cells will continue this evening ahead of the
approaching cold front and within a deep SW flow conducive to
extreme moisture transport.
Glancing at KY Mesonet obs, current SW wind gusts are highest
(roughly 15-25 mph) from south central KY to the Bluegrass region.
This matches up well with where the greatest moisture transport and
nosing of highest PWATs are located. SPC Mesoanalysis reveals
MUCAPE of 500-1000 J/kg over our south-central KY counties, with
MUCAPE of 1500 J/kg just to the south in TN. Best chance to see any
potentially strong storms should be this afternoon, where the best
wind energy combined with instability will be. Still think the best
environment will be to our south, but can't completely rule out a
rogue strong/severe storm. Best wind energy is in the lowest 1 km.
Effective Bulk Shear will be around 50 kts, along with SRH sfc-1km
near 150-300 m2/s2, there is a threat for brief spin ups. Given the
threat for our SW CWA, coordinated with SPC and neighboring WFOs to
include Warren/Allen/Logan/Simpson in Tornado Watch 13. CAPE should
mostly diminish by this evening, but should still see precip
continue tonight as the frontal boundary pushes through.
Cold front will pass through our southern IN counties around 00z,
and should be our entire CWA by 03-04z tonight, evident by NW flow
and CAA advection. PoPs will linger over our SE CWA through tomorrow
morning despite being post-frontal. We will dry out across the
entire region by noon or so tomorrow. Clouds hang around until
tomorrow afternoon, but temps are still expected to reach near 50F.
.Long Term...(Monday night through Sunday)
Issued at 245 PM EST Sun Feb 28 2021
The main weathermaker for the upcoming week is a progressive
southern stream wave that will make its way east from the Red River
Valley across the Tennessee Valley Tuesday night and into the
Carolinas on Wednesday. Model agreement isn't great, but there
remains some potential for light precip across mainly southern
Kentucky. Temperatures are marginal for precip type, but keep in
mind the temp guidance seems more in line with a suppressed
solution, so will adjust to limit or perhaps eliminate snow
mentions, as it should be warm enough for mostly/entirely rain as
far north as we actually see precip. Low probability and low QPF
should yield little or no impact.
Once that disturbance departs the rest of the week looks quiet, with
fairly strong sfc high pressure to our N/NW for much of the time.
Plains ridging and east coast trofiness will maintain a NW to at
times zonal flow aloft, so temps should be near or slightly above
climo. Slight cooling trend into the weekend as the deep upper low
backs up across the Maritimes into Quebec, and heights drop across
the Great Lakes and Ohio Valley.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1245 AM EST Mon Mar 01 2021
Radar and observations across our TAF sites continue to show rain
falling at all but HNB as of this discussion. Rain will slowly taper
off overnight and into early morning from the west to the east.
Conditions varied from MVFR at SDF/BWG to even VFR for HNB/LEX. The
main challenge will be CIG through the morning as model guidance was
not initializing well on CIG heights and was pessimistic on
improving conditions. Tried to account for both in the TAF as we
will see MVFR/VFR conditions through the rest of the overnight.
Confidence remains low on the more pessimistic MVFR conditions but
as the cold front pushes eastward through KY there could be periods
of MVFR CIG. Clouds will begin to break and clear out through the
day and expect mostly clear conditions by the afternoon and evening.
Winds are now out of the northwest and will remain as we go into the
day Monday. Winds will range between 10-15kt as the cold front
continues to push through and exit tonight into the morning. Winds
will start to shift more northerly later Monday evening.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 7 AM EST this morning for INZ090>092.
KY...Flood Watch until 7 AM EST /6 AM CST/ this morning for KYZ024-
025-027>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...13
Short Term...CJP
Long Term...RAS
Aviation...BTNHazardous weather outlook, Feb 28, 9:31 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1031 PM EST Sun Feb 28 2021 INZ090>092-KYZ024-025-027>043-045>049-053>057-061>067-074>078-081- 082-020345- Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-Hardin-Bullitt- Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Spencer- Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer- Jessamine-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart- Green-Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Corydon, New Albany, Jeffersonville, Hardinsburg, Brandenburg, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1031 PM EST Sun Feb 28 2021 /931 PM CST Sun Feb 28 2021/ ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST /6 AM CST/ MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Light to moderate rainfall tonight will cause flooding to continue. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Runoff will lead to flooding. Rivers are rising, so be mindful of rivers going into flood in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rainfall amounts and flooding tonight. INZ076>079-083-084-089-KYZ023-026-020345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Hancock-Ohio- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Lewisport, Hawesville, and Hartford 1031 PM EST Sun Feb 28 2021 /931 PM CST Sun Feb 28 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ070>073-020345- Logan-Warren-Simpson-Allen- Including the cities of Russellville, Bowling Green, Franklin, Providence, and Scottsville 931 PM CST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT UNTIL 6 AM CST MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Light to moderate rain will continue past midnight and will prolong ongoing flooding. If you see a flooded roadway, turn around! .DAYS TWO THROUGH SEVEN...Monday through Saturday. Runoff will lead to flooding. Rivers are rising, so be mindful of rivers going into flood in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rainfall amounts and flooding tonight. 13
In the hours before
Local storm report, Feb 28, 8:41 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD TOMPKINSVILLE 36.70N 85.69W
02/28/2021 MONROE KY LAW ENFORCEMENT
WATER OVER WATT BRIDGE ON KY 163.
&&
13Local storm report, Feb 28, 8:43 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 NW MARROWBONE 36.82N 85.51W
02/28/2021 CUMBERLAND KY LAW ENFORCEMENT
FLOODING ON GRAY GAP ROAD AT TURNER BRANCH
ROAD.
&&
13Local storm report, Feb 28, 8:49 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
949 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLOOD EDMONTON 36.98N 85.61W
02/28/2021 METCALFE KY PUBLIC
&&
13Local storm report, Feb 28, 9:12 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 4 SE WATERFORD 37.99N 85.39W
02/28/2021 SPENCER KY DEPT OF HIGHWAYS
BRIDGE OVER SIMPSON CREEK ON KY 2885 CLOSED.
&&
13Local storm report, Feb 28, 9:56 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM DEBRIS FLOW 2 ESE BEE SPRING 37.27N 86.24W
02/28/2021 EDMONSON KY PUBLIC
MUDSLIDE CLOSED KY 728.
&&
13Local storm report, Feb 28, 9:57 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD GREENSBURG 37.26N 85.50W
02/28/2021 GREEN KY EMERGENCY MNGR
NUMEROUS ROADS REMAIN FLOODED AND CLOSED.
THE OLD BOTTLING COMPANY COLLAPSED ONTO A
POWER POLE, CUTTING POWER TO MUCH OF
GREENSBURG. WATER RESCUES WERE ALSO
CONDUCTED.
&&
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:01 PM CST | Flash Flood Warning | LMK | Allen, Barren, Logan, Simpson, Warren | 6 hr |
| Feb 28, 7:07 PM CST | Severe Thunderstorm Warning | LMK | Allen, Barren, Monroe | 38 min |
| Feb 28, 7:20 PM CST | Special Weather Statement | LMK | Simpson | 25 min |
| Feb 28, 7:37 PM CST | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 38 min |
| Feb 28, 7:59 PM CST | Flash Flood Warning | LMK | Adair, Clinton, Cumberland, Metcalfe, Monroe, Russell | 4 hr |
| Feb 28, 8:07 PM CST | Special Weather Statement | LMK | Clinton, Cumberland, Russell | 23 min |
| Feb 28, 8:14 PM CST | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 16 min |
| Feb 28, 8:43 PM CST | Areal Flood Warning | LMK | Boyle, Casey, Garrard, Lincoln, Madison | 13 hr |
| Feb 28, 8:46 PM CST | Areal Flood Warning | LMK | Barren, Edmonson, Green, Hart, Larue, Marion and 3 more | 13 hr |
| Feb 28, 9:04 PM CST | Areal Flood Warning | LMK | Anderson, Bourbon, Clark, Fayette, Franklin, Garrard and 6 more | 9 hr |
| Feb 28, 9:21 PM CST | Areal Flood Warning | LMK | Butler, Logan, Warren | 12 hr |
| Mar 1, 12:48 AM CST | Areal Flood Warning | LMK | Allen, Barren, Logan, Simpson, Warren | 9 hr |
| Mar 1, 2:52 AM CST | River Flood Warning | LMK | Warren | 44 hr |
| Mar 1, 4:04 AM CST | River Flood Warning | LMK | Cumberland, Monroe | 9 hr |
| Mar 1, 8:55 AM CST | Areal Flood Warning | LMK | Adair, Allen, Barren, Boyle, Butler, Casey and 17 more | 12 hr |
| Mar 1, 10:31 AM CST | River Flood Warning | LMK | Hancock | 21 days |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.